Kentucky, 2022Ice Storm and Winter Storm in Kentucky, February 3 to 4, 2022
February 3 to 4, 2022 · NWS ILN · 8 events in 8 counties and zones
A prolonged period of snow, sleet, and freezing rain hit the Ohio Valley from February 2nd through the 4th.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A prolonged period of snow, sleet, and freezing rain hit the Ohio Valley from February 2nd through the 4th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 2, 11:17 PM EST, 43 minutes earlier.
Area forecast discussion, Feb 2, 11:17 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
1117 PM EST Wed Feb 2 2022
.SYNOPSIS...
A winter storm will begin to unfold tonight as colder air
surges from the northwest. Many locations will observe a
transition from rain to a wintry mix to snow through Friday
morning, with various durations for each precipitation type.
Snow tapers off on Friday and Arctic air builds in, leading to
bitterly cold temperatures for the weekend.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Frontal boundary is starting to work into the region and colder
air is moving in. A mix of freezing rain, sleet, and snow has
been occurring northwest of this boundary and rain southeast of
the boundary. By the end of the near term the wintry mix of
precipitation will be near Interstate 71 with primarily snow
across northwest of Dayton. After the frontal passage winds will
pick up as well. There will be a range of temperatures
overnight with lows ranging from around 20 northwest of Dayton
to middle 30s across portions of the lower Scioto Valley and
into northeastern kentucky.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
Main changes to forecast are to increase snowfall values further
south and decreased freezing rain slightly in a few areas. Due
to the combination of snow, sleet, and freezing rain kept winter
weather warning headlines in place.
Thursday will be a day of transition across the region as the
winterly mix transitions very slowly through the region. By
midnight Thursday night, most locations will have switched over
to snow. Most of the ice accumulation will be around daybreak
Thursday morning through the early evening. Increased snowfall
values around Interstate 71 and south due to the potential for a
band of snow could set up near and southeast of Interstate 71
during the evening hours.
Winds will pick up during the day on Thursday and have blowing
snow in the forecast primarily near and northwest of Interstate
71. Winds will have the potential to gust upwards of 35 mph at
times on Thursday.
Lingered snow longer into Friday. In addition a disturbance will
move through Friday evening and added in some snow during that
time. In addition lingered clouds longer Friday evening with
this system.
Temperatures and wind chill values will be quite cold Friday
night. Have lows in the single digits to teens Friday night. Do
expect some wind chill advisory values Friday night and
continued this mention in the HWO.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
High pressure will build into the region through the weekend,
providing for dry but cold conditions. Highs Saturday will only
be in the teens and 20s. The high will begin to push off to the
east on Sunday, allowing for a bit of a moderating trend with
highs in the 20s and 30s.
A weak mid level short wave will drop down across the Great Lakes
and upper Ohio Valley on Monday. There is not much in the way of
deeper moisture associated with this feature though so have
maintained a dry forecast at this point. A somewhat stronger short
wave will approach the region through mid week and this could
eventually lead to a chance of pcpn toward the end of the long term
period.
&&
.AVIATION /04Z THURSDAY THROUGH MONDAY/...
Winter storm will move through during the TAF period. MVFR to
IFR conditions will start out the TAF period with reduced vsbys
and cigs. Expect conditions to further deteriorate overnight
and into the day on Thursday as precipitation transitions over
to freezing rain, sleet, and then snow. Expect precipitation
during most of the TAF period. Cigs and vsbys will be reduced
through this time as well. Winds will also pick up overnight and
into the day on Thursday. Wind gusts will also be present on
Thursday.
OUTLOOK...IFR to LIFR ceilings and visibilities will occur
through Friday morning. Snow is expected into Friday morning.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Winter Storm Warning until 7 AM EST Friday for OHZ026-034-035-
042>046-051>056-060>062.
Winter Storm Warning until 7 AM EST Friday for OHZ063>065-
070>072-077.
Winter Storm Warning from 6 AM Thursday to 7 AM EST Friday for
OHZ073-074-078>082-088.
KY...Winter Storm Warning from 6 AM Thursday to 7 AM EST Friday for
KYZ089>100.
IN...Winter Storm Warning until 7 AM EST Friday for INZ050-058-059-
066.
Winter Storm Warning until 7 AM EST Friday for INZ073-074.
Winter Storm Warning from 6 AM Thursday to 7 AM EST Friday for
INZ075-080.
&&
SYNOPSIS...Clark
NEAR TERM...Novak
SHORT TERM...Novak
LONG TERM...JGL
AVIATION...NovakHazardous weather outlook, Feb 2, 9:13 AM EST, 14 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
913 AM EST Wed Feb 2 2022
OHZ026-034-035-042>045-031415-
Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-
913 AM EST Wed Feb 2 2022
...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM
EST FRIDAY...
This Hazardous Weather Outlook is for Central Ohio and West Central
Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Wind chills are expected to be below zero on Friday night into
Saturday morning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.
INZ075-080-KYZ089>100-OHZ073-074-078>082-088-031415-
Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Ross-Hocking-Clermont-Brown-
Highland-Adams-Pike-Scioto-
913 AM EST Wed Feb 2 2022
...WINTER STORM WARNING IN EFFECT FROM 6 AM THURSDAY TO 7 AM EST
FRIDAY...
This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and
Southwest Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Wind chills are expected to be below zero on Friday night into
Saturday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ073-074-OHZ063>065-070>072-077-031415-
Ripley-Dearborn-Fayette OH-Pickaway-Fairfield-Butler-Warren-Clinton-
Hamilton-
913 AM EST Wed Feb 2 2022
...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM EST
FRIDAY...
This Hazardous Weather Outlook is for Southeast Indiana, Central
Ohio and Southwest Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Wind chills are expected to be below zero on Friday night into
Saturday morning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.
INZ050-058-059-066-OHZ046-051>056-060>062-031415-
Wayne-Fayette IN-Union IN-Franklin IN-Delaware-Miami-Champaign-Clark-
Madison-Franklin OH-Licking-Preble-Montgomery-Greene-
913 AM EST Wed Feb 2 2022
...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 7 AM
EST FRIDAY...
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio and West Central Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Wind chills are expected to be below zero on Friday night into
Saturday morning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.
Event by event
4 ice storm, 3 winter storm, 1 winter weather. Local standard time, as filed.
Ice Storm, Bracken
- When
- February 3, 12:00 AM EST to February 4, 3:00 AM EST
- Where
- Bracken forecast zone
- Reported by
- Public
- Coordinates
- 38.689, -84.090 (the zone’s center; the record gives no point)
Based on surrounding reports and a declared level 2 snow emergency, ice accumulated in a significant manner across the county.
Ice Storm, Grant
- When
- February 3, 12:00 AM EST to February 4, 3:00 AM EST
- Where
- Grant forecast zone
- Reported by
- Public
- Coordinates
- 38.649, -84.625 (the zone’s center; the record gives no point)
Based on surrounding reports and a declared level 2 snow emergency, ice accumulated in a significant manner across the county.
Ice Storm, Pendleton
- When
- February 3, 12:00 AM EST to February 4, 3:00 AM EST
- Where
- Pendleton forecast zone
- Reported by
- Public
- Coordinates
- 38.696, -84.360 (the zone’s center; the record gives no point)
Based on surrounding reports and a declared level 2 snow emergency, ice accumulated in a significant manner across the county.
Ice Storm, Mason
- When
- February 3, 12:00 AM EST to February 4, 3:00 AM EST
- Where
- Mason forecast zone
- Reported by
- Public
- Coordinates
- 38.595, -83.824 (the zone’s center; the record gives no point)
A quarter inch of ice was reported in Aberdeen. Significant icy accumulations created a significant road hazard as well as reports of fallen trees and branches.
Winter Weather, Gallatin
- When
- February 3, 12:00 PM EST to February 4, 3:00 AM EST
- Where
- Gallatin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.757, -84.859 (the zone’s center; the record gives no point)
The observer northwest of Glencoe measured 2.6 inches of snow, and 1.3 inches of sleet fell in Warsaw.
Winter Storm, Boone
- When
- February 3, 12:00 PM EST to February 4, 3:00 AM EST
- Where
- Boone forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.970, -84.728 (the zone’s center; the record gives no point)
The observer northwest of Walton measured 3.5 inches of snow. Two inches of sleet was measured southwest of Union by a spotter. A social media post from Union showed 3.5 inches of snow and sleet combined.
Winter Storm, Kenton
- When
- February 3, 12:00 PM EST to February 4, 3:00 AM EST
- Where
- Kenton forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.934, -84.533 (the zone’s center; the record gives no point)
The observer south of Covington measured 3 inches of snow. Transportation due to the snow and sleet was crippled for several hours.
Winter Storm, Campbell
- When
- February 3, 12:00 PM EST to February 4, 3:00 AM EST
- Where
- Campbell forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.947, -84.380 (the zone’s center; the record gives no point)
Two and a half inches of snow fell east of Wilder, while two tenths of an inch of ice was measured by another observer in Wilder and from a public report in Alexander. Transportation was ground to a halt for an extended period of time in the area.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Alabama, February 3 to 4, 20221 death · 8 injured · EF2 · 14 events
- Ice Storm and Winter Storm in Tennessee, February 3 to 4, 20221 death · $180,000 · 15 events
- Flooding in West Virginia, February 3 to 5, 20221 death · $31,000 · 17 events
- Flash Flooding and Damaging Winds in Alabama, February 3, 2022$200,000 · 52 kt wind · 17 events
- Winter Storm in Vermont, February 3 to 4, 2022$100,000 · 16 events
- Flooding in Ohio, February 3 to 4, 2022$111,000 · 8 events
- Flooding in Pennsylvania, February 3 to 4, 2022$77,000 · 7 events
- Winter Weather in West Virginia, February 3 to 4, 202240 events
- Winter Storm in Pennsylvania, February 3 to 4, 20224 injured · 4 events
- Flash Flooding and Damaging Winds in Mississippi, February 3, 2022$37,000 · 50 kt wind · 6 events
- Flooding in Ohio, February 3 to 6, 2022$24,000 · 13 events
- Flash Flooding in Louisiana, February 3, 2022$30,000 · 6 events